Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 
 

 

Regularity theory and high order numerical methods for the (1D)-fractional Laplacian


Authors: Gabriel Acosta, Juan Pablo Borthagaray, Oscar Bruno and Martín Maas
Journal: Math. Comp.
MSC (2010): Primary 65R20, 35B65, 33C45
DOI: https://doi.org/10.1090/mcom/3276
Published electronically: November 9, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper presents regularity results and associated high order numerical methods for one-dimensional fractional-Laplacian boundary-value problems. On the basis of a factorization of solutions as a product of a certain edge-singular weight $ \omega $ times a ``regular'' unknown, a characterization of the regularity of solutions is obtained in terms of the smoothness of the corresponding right-hand sides. In particular, for right-hand sides which are analytic in a Bernstein ellipse, analyticity in the same Bernstein ellipse is obtained for the ``regular'' unknown. Moreover, a sharp Sobolev regularity result is presented which completely characterizes the co-domain of the fractional-Laplacian operator in terms of certain weighted Sobolev spaces introduced in (Babuška and Guo, SIAM J. Numer. Anal. 2002). The present theoretical treatment relies on a full eigendecomposition for a certain weighted integral operator in terms of the Gegenbauer polynomial basis. The proposed Gegenbauer-based Nyström numerical method for the fractional-Laplacian Dirichlet problem, further, is significantly more accurate and efficient than other algorithms considered previously. The sharp error estimates presented in this paper indicate that the proposed algorithm is spectrally accurate, with convergence rates that only depend on the smoothness of the right-hand side. In particular, convergence is exponentially fast (resp. faster than any power of the mesh-size) for analytic (resp. infinitely smooth) right-hand sides. The properties of the algorithm are illustrated with a variety of numerical results.


References [Enhancements On Off] (What's this?)

  • [1] Nicola Abatangelo, Large $ S$-harmonic functions and boundary blow-up solutions for the fractional Laplacian, Discrete Contin. Dyn. Syst. 35 (2015), no. 12, 5555-5607. MR 3393247, https://doi.org/10.3934/dcds.2015.35.5555
  • [2] M. Abramowitz and I. A. Stegun (eds.), Handbook of Mathematical Functions, with Formulas, Graphs, and Mathematical Tables, Third printing, with corrections. National Bureau of Standards Applied Mathematics Series, vol. 55, Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1965. MR 0177136
  • [3] Gabriel Acosta and Juan Pablo Borthagaray, A fractional Laplace equation: Regularity of solutions and finite element approximations, SIAM J. Numer. Anal. 55 (2017), no. 2, 472-495. MR 3620141, https://doi.org/10.1137/15M1033952
  • [4] Guglielmo Albanese, Alessio Fiscella, and Enrico Valdinoci, Gevrey regularity for integro-differential operators, J. Math. Anal. Appl. 428 (2015), no. 2, 1225-1238. MR 3334976, https://doi.org/10.1016/j.jmaa.2015.04.002
  • [5] Ivo Babuška and Benqi Guo, Direct and inverse approximation theorems for the $ p$-version of the finite element method in the framework of weighted Besov spaces. I. Approximability of functions in the weighted Besov spaces, SIAM J. Numer. Anal. 39 (2001/02), no. 5, 1512-1538. MR 1885705, https://doi.org/10.1137/S0036142901356551
  • [6] W. N. Bailey, Generalized Hypergeometric Series, Cambridge Tracts in Mathematics and Mathematical Physics, No. 32, Stechert-Hafner, Inc., New York, 1964. MR 0185155
  • [7] D. A. Benson, S. W. Wheatcraft, and Mark M. Meerschaert,
    Application of a fractional advection-dispersion equation,
    Water Resources Research, 36 (2000), no. 6, 1403-1412.
  • [8] Jöran Bergh and Jörgen Löfström, Interpolation Spaces. An Introduction, Springer-Verlag, Berlin-New York, 1976. Grundlehren der Mathematischen Wissenschaften, No. 223. MR 0482275
  • [9] C. Brändle, E. Colorado, A. de Pablo, and U. Sánchez, A concave-convex elliptic problem involving the fractional Laplacian, Proc. Roy. Soc. Edinburgh Sect. A 143 (2013), no. 1, 39-71. MR 3023003, https://doi.org/10.1017/S0308210511000175
  • [10] Susanne C. Brenner and L. Ridgway Scott, The mathematical theory of finite element methods, Texts in Applied Mathematics, vol. 15, Springer-Verlag, New York, 1994. MR 1278258
  • [11] O. P. Bruno and S. K. Lintner,
    Second-kind integral solvers for TE and TM problems of diffraction by open arcs,
    Radio Science, DOI 10.1029/2012rs005035.
  • [12] Luis Caffarelli and Luis Silvestre, An extension problem related to the fractional Laplacian, Comm. Partial Differential Equations 32 (2007), no. 7-9, 1245-1260. MR 2354493, https://doi.org/10.1080/03605300600987306
  • [13] P. Carr, H. Geman, D. B. Madan, and M. Yor,
    The fine structure of asset returns: An empirical investigation,
    The Journal of Business 75(2002), no. 2, 305-332.
  • [14] Rama Cont and Peter Tankov, Financial modelling with jump processes, Chapman & Hall/CRC Financial Mathematics Series, Chapman & Hall/CRC, Boca Raton, FL, 2004. MR 2042661
  • [15] Matteo Cozzi, Interior regularity of solutions of non-local equations in Sobolev and Nikol'skii spaces, Ann. Mat. Pura Appl. (4) 196 (2017), no. 2, 555-578. MR 3624965, https://doi.org/10.1007/s10231-016-0586-3
  • [16] Marta D'Elia and Max Gunzburger, The fractional Laplacian operator on bounded domains as a special case of the nonlocal diffusion operator, Comput. Math. Appl. 66 (2013), no. 7, 1245-1260. MR 3096457, https://doi.org/10.1016/j.camwa.2013.07.022
  • [17] Eleonora Di Nezza, Giampiero Palatucci, and Enrico Valdinoci, Hitchhiker's guide to the fractional Sobolev spaces, Bull. Sci. Math. 136 (2012), no. 5, 521-573. MR 2944369, https://doi.org/10.1016/j.bulsci.2011.12.004
  • [18] Bartłomiej Dyda, Alexey Kuznetsov, and Mateusz Kwaśnicki, Fractional Laplace operator and Meijer G-function, Constr. Approx. 45 (2017), no. 3, 427-448. MR 3640641
  • [19] Paolo Gatto and Jan S. Hesthaven, Numerical approximation of the fractional Laplacian via $ hp$-finite elements, with an application to image denoising, J. Sci. Comput. 65 (2015), no. 1, 249-270. MR 3394445, https://doi.org/10.1007/s10915-014-9959-1
  • [20] Guy Gilboa and Stanley Osher, Nonlocal operators with applications to image processing, Multiscale Model. Simul. 7 (2008), no. 3, 1005-1028. MR 2480109, https://doi.org/10.1137/070698592
  • [21] Gerd Grubb, Fractional Laplacians on domains, a development of Hörmander's theory of $ \mu$-transmission pseudodifferential operators, Adv. Math. 268 (2015), 478-528. MR 3276603, https://doi.org/10.1016/j.aim.2014.09.018
  • [22] Ben-yu Guo and Li-lian Wang, Jacobi approximations in non-uniformly Jacobi-weighted Sobolev spaces, J. Approx. Theory 128 (2004), no. 1, 1-41. MR 2063010, https://doi.org/10.1016/j.jat.2004.03.008
  • [23] Nicholas Hale and Alex Townsend, Fast and accurate computation of Gauss-Legendre and Gauss-Jacobi quadrature nodes and weights, SIAM J. Sci. Comput. 35 (2013), no. 2, A652-A674. MR 3033086, https://doi.org/10.1137/120889873
  • [24] Yanghong Huang and Adam Oberman, Numerical methods for the fractional Laplacian: a finite difference-quadrature approach, SIAM J. Numer. Anal. 52 (2014), no. 6, 3056-3084. MR 3504596, https://doi.org/10.1137/140954040
  • [25] J. C. Mason and D. C. Handscomb, Chebyshev Polynomials, Chapman & Hall/CRC, Boca Raton, FL, 2003. MR 1937591
  • [26] Joseph Klafter and Igor M. Sokolov,
    Anomalous diffusion spreads its wings,
    Physics world 18 (2005), no. 8, pages 29.
  • [27] Rainer Kress, Linear Integral Equations, 3rd ed., Applied Mathematical Sciences, vol. 82, Springer, New York, 2014. MR 3184286
  • [28] T. A. M. Langlands, B. I. Henry, and S. L. Wearne, Fractional cable equation models for anomalous electrodiffusion in nerve cells: finite domain solutions, SIAM J. Appl. Math. 71 (2011), no. 4, 1168-1203. MR 2823498, https://doi.org/10.1137/090775920
  • [29] Stéphane K. Lintner and Oscar P. Bruno, A generalized Calderón formula for open-arc diffraction problems: theoretical considerations, Proc. Roy. Soc. Edinburgh Sect. A 145 (2015), no. 2, 331-364. MR 3327958, https://doi.org/10.1017/S0308210512000807
  • [30] Ralf Metzler and Joseph Klafter, The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics, J. Phys. A 37 (2004), no. 31, R161-R208. MR 2090004, https://doi.org/10.1088/0305-4470/37/31/R01
  • [31] Ricardo H. Nochetto, Enrique Otárola, and Abner J. Salgado, A PDE approach to fractional diffusion in general domains: a priori error analysis, Found. Comput. Math. 15 (2015), no. 3, 733-791. MR 3348172
  • [32] Xavier Ros-Oton and Joaquim Serra, The Dirichlet problem for the fractional Laplacian: regularity up to the boundary, J. Math. Pures Appl. (9) 101 (2014), no. 3, 275-302. MR 3168912, https://doi.org/10.1016/j.matpur.2013.06.003
  • [33] Walter Rudin, Principles of Mathematical Analysis, Second edition, McGraw-Hill Book Co., New York, 1964. MR 0166310
  • [34] Youcef Saad and Martin H. Schultz, GMRES: a generalized minimal residual algorithm for solving nonsymmetric linear systems, SIAM J. Sci. Statist. Comput. 7 (1986), no. 3, 856-869. MR 848568, https://doi.org/10.1137/0907058
  • [35] Raffaella Servadei and Enrico Valdinoci, On the spectrum of two different fractional operators, Proc. Roy. Soc. Edinburgh Sect. A 144 (2014), no. 4, 831-855. MR 3233760, https://doi.org/10.1017/S0308210512001783
  • [36] G. T. Symm, Integral equation methods in potential theory. II, Proc. Roy. Soc. Ser. A 275 (1963), 33-46. MR 0154076
  • [37] Gábor Szegő, Orthogonal polynomials, 4th ed., American Mathematical Society, Providence, RI, 1975. American Mathematical Society, Colloquium Publications, Vol. XXIII. MR 0372517
  • [38] Enrico Valdinoci, From the long jump random walk to the fractional Laplacian, Bol. Soc. Esp. Mat. Apl. SeMA 49 (2009), 33-44. MR 2584076
  • [39] Ziqing Xie, Li-Lian Wang, and Xiaodan Zhao, On exponential convergence of Gegenbauer interpolation and spectral differentiation, Math. Comp. 82 (2013), no. 282, 1017-1036. MR 3008847, https://doi.org/10.1090/S0025-5718-2012-02645-7
  • [40] Y. Yan and I. H. Sloan, On integral equations of the first kind with logarithmic kernels, J. Integral Equations Appl. 1 (1988), no. 4, 549-579. MR 1008406, https://doi.org/10.1216/JIE-1988-1-4-549
  • [41] Xiaodan Zhao, Li-Lian Wang, and Ziqing Xie, Sharp error bounds for Jacobi expansions and Gegenbauer-Gauss quadrature of analytic functions, SIAM J. Numer. Anal. 51 (2013), no. 3, 1443-1469. MR 3053576, https://doi.org/10.1137/12089421X

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65R20, 35B65, 33C45

Retrieve articles in all journals with MSC (2010): 65R20, 35B65, 33C45


Additional Information

Gabriel Acosta
Affiliation: IMAS - CONICET and Departamento de Matemática, FCEyN - Universidad de Buenos Aires, Ciudad Universitaria, Pabellón I (1428) Buenos Aires, Argentina
Email: gacosta@dm.uba.ar

Juan Pablo Borthagaray
Affiliation: IMAS - CONICET and Departamento de Matemática, FCEyN - Universidad de Buenos Aires, Ciudad Universitaria, Pabellón I (1428) Buenos Aires, Argentina
Email: jpbortha@dm.uba.ar

Oscar Bruno
Affiliation: California Institute of Technology, Pasadena, California
Email: obruno@caltech.edu

Martín Maas
Affiliation: IAFE - CONICET and Departamento de Matemática, FCEyN - Universidad de Buenos Aires, Ciudad Universitaria, Pabellón I (1428) Buenos Aires, Argentina
Email: mdmaas@iafe.uba.ar

DOI: https://doi.org/10.1090/mcom/3276
Keywords: Fractional Laplacian, hypersingular integral equations, high order numerical methods, Gegenbauer polynomials
Received by editor(s): August 30, 2016
Received by editor(s) in revised form: March 16, 2017
Published electronically: November 9, 2017
Additional Notes: This research was partially supported by CONICET under grant PIP 2014-2016 11220130100184CO
The work of the first author was partially supported by CONICET, Argentina, under grant PIP 2014–2016 11220130100184CO
The second and fourth author’s and MM’s efforts were made possible by a graduate fellowship from CONICET, Argentina.
The third author’s efforts were supported by the US NSF and AFOSR through contracts DMS-1411876 and FA9550-15-1-0043, and by the NSSEFF Vannevar Bush Fellowship under contract number N00014-16-1-2808.
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society